Ativan is the brand name for lorazepam and is a benzodiazepine, a drug that depresses the central nervous system. Ativan is generally prescribed to treat the symptoms of anxiety disorder as well as insomnia and other sleep-related disorders.
When Ativan and other benzos were first introduced, they were marketed as the safe alternative to barbiturates, which, aside from having many negative side effects, were also extremely addictive with a high risk of overdose.
Unfortunately, it was not long before benzos were found to also have a high potential for abuse and addiction, with users quickly building a tolerance that frequently leads to misuse and dependence. Despite this, many people still view benzos, including Ativan, as safe to abuse because they are prescription medications, as opposed to illicit drugs, which are perceived as more dangerous.
This perception can also carry over even to those who have become dependent on or even addicted Ativan and trying to quit using, who believe that they can safely detox from Ativan on their own without any kind of medical supervision. This is not only untrue but also extremely dangerous, as Ativan withdrawal is more than just difficult and unpleasant. Without proper care, it can become life-threatening very quickly.
When it comes to detoxing, benzodiazepine withdrawal has some of the most uncomfortable, unpredictable, and potentially dangerous symptoms, and Ativan is no exception.
As a central nervous system (CNS) depressant, Ativan works by slowing down activity in the nervous system to inhibit nerve impulses carrying feelings of anxiety or stress, which it accomplishes by creating a flood of a brain chemical called gamma-Aminobutyric acid (GABA) that naturally regulates this process.
This is what produces Ativan’s intense feelings of sedation and relaxation, as well as intoxication if taken in excess. This means that when someone stops taking Ativan after a period of chronic abuse, the central nervous system goes into a state of hyperactivity as the levels of GABA plummet without Ativan. This sudden spike in activity can cause intense tremors, dangerously elevated heart rate, and overactive reflexes, and the optimal conditions for experiencing a seizure.
Other symptoms commonly associated with Ativan withdrawal, which can start to appear within just a few hours of the last use, include:
If someone abruptly stops taking Ativan after a period of heavy abuse, they may experience a more protracted withdrawal period that not only lasts longer but also presents more severe symptoms, which can easily become life-threatening without proper supervision and care.
Some of these symptoms include:
“Rebounding” usually describes when someone builds up enough of a tolerance to Ativan that the symptoms of insomnia and anxiety the drug was suppressing will return, often much stronger than they were before. This is what often leads to someone developing a chemical dependency on the drug as they take increasingly large amounts to offset rebound anxiety or insomnia.
However, rebounding can also occur during withdrawal as part of the nervous system’s hyperactivity, as there is no longer any Ativan present to suppress these symptoms. If someone was taking Ativan to treat these either of these symptoms before abusing it or becoming addicted, then they are highly likely to experience rebound insomnia or anxiety, which can cause:
While the symptoms of opioid withdrawal are often hard to deal with as well as extremely uncomfortable, opioid detox itself is rarely a life-threatening process, even in the case of very powerful and dangerous opioids like heroin.
Depending on circumstances like the severity of someone’s addiction and their physical and mental health, many people can detox from opioids on an outpatient basis, checking in regularly at a detox treatment center while still living at home.
However, even with milder withdrawal symptoms and a relatively safe detox process, opioid detox still requires some level of professional medical intervention and monitoring for safety reasons. So, when it comes to Ativan detox, which has a significantly higher risk of potentially lethal symptoms, it makes far more sense to avoid the danger of trying to detox at home and instead opt for inpatient medical detox at a professional treatment facility.
While trying to detox from Ativan at home as an outpatient is generally not advisable, doing so alone without any medical supervision should never be attempted under any circumstances. Aside from the risk of relapse and the already long list of serious withdrawal symptoms, there are even more ways in which an at-home Ativan detox can go wrong.
One of these ways is trying to quit using all at once, otherwise known as “cold turkey.” This is often done with the idea of avoiding a lengthy withdrawal process by trying to quit using as fast as possible.
However, quitting not just Ativan but nearly any physically addictive substance cold turkey is one of the most dangerous things someone trying to detox by themselves can do. Immediate quitting presents a unique set of health risks, as the hyperactivity in the nervous system will be even more intense, resulting in much more severe symptoms and increasing the risk of grand mal seizures, which can easily prove deadly without outside medical help.
And even if someone does not experience any seizures, common symptoms like panic attacks, confusion, hallucinations, and suicidal thoughts can create a situation where, if someone is unmonitored, there is a high risk of self-harm or worse.
Benzodiazepine withdrawal syndrome is a complication that can occur during Ativan detox that can make the symptoms associated with Ativan withdrawal much worse, as well as make the process take even longer and manifest atypical symptoms such as:
While not everyone will experience benzodiazepine withdrawal syndrome, someone who has been abusing large amounts of Ativan in a fairly short period is much more likely to do so.
So while someone technically can detox from Ativan at home, there is absolutely no reason to, as it only creates unnecessary, potentially deadly risks.
In medical detox at an addiction treatment center, Ativan detox becomes a much safer, more comfortable experience. During detox, a person can expect 24/7 medical monitoring by a staff that’s experienced in dealing with the many possible complications that can occur due to Ativan withdrawal.
A medical detox team can help prevent seizures and other severe symptoms through the use of a tapering schedule, slowly lowering someone’s Ativan dosage until it is safe to stop using. This helps to avoid the shock to the nervous system that can trigger a seizure.
Health care professionals can also administer medications to help make withdrawal symptoms more manageable, such as anticonvulsants, which are another method for avoiding seizures. Other common medications used during Ativan detox include antidepressants like Wellbutrin or Prozac to help with feelings of depression and natural supplements like melatonin to help induce sleep without the use of benzos.
Choosing medical detox for handling Ativan withdrawal avoids the risk of relapse and provides a safe and controlled environment for someone to detox from Ativan as safely as possible and with the least amount of discomfort.
Ready to get Help?
Talk to a treatment expert
If you or someone you care about is struggling with an addiction to Ativan, we understand that quitting is never easy, especially if you’re trying to do it alone. But it doesn’t have to be that way, not when our doctors, clinicians, and staff are dedicated to helping you or your loved one work towards real, lasting recovery, starting with medical detox.
Chouinard, G., Labonte, A., Fontaine, R., & Annable, L. (n.d.). New Concepts in Benzodiazepine Therapy: Rebound Anxiety and New Indications for the More Potent Benzodiazepines. from https://www.ncbi.nlm.nih.gov/pubmed/6141609
Dodds, T. J. (2017, March 02). Prescribed Benzodiazepines and Suicide Risk: A Review of the Literature. from https://www.psychiatrist.com/PCC/article/Pages/2017/v19n02/16r02037.aspx
National Institute on Drug Abuse. (2018, March 06). Prescription CNS Depressants. from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants